Oklahoma, 2021

Hail in Oklahoma, April 13, 2021

April 13, 2021 · NWS OUN · 3 events in 3 counties and zones

Elevated convection developed during the late afternoon and evening well north of a cold front. A few storms produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Elevated convection developed during the late afternoon and evening well north of a cold front. A few storms produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 13, 2:11 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 13, 2:11 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
311 PM CDT Tue Apr 13 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 109 PM CDT Tue Apr 13 2021

Showers and storms will slowly move in from the southwest, spreading
into central Oklahoma this evening into tonight, driven largely by
isentropic ascent. Fairly weak instability may support a few rumbles
of thunder.

Tomorrow morning this round of precipitation will move out, followed
by another wave of precipitation coming in from the west Wednesday
afternoon associated with another small disturbance in the upper
flow. Cool temperatures and mostly overcast skies will persist as
northeasterly surface flow continues.

Day

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 311 PM CDT Tue Apr 13 2021

A quasi-zonal pattern will become a little more active into the
long term, with a more pronounced trough crossing the region
Friday. One wave of light precip should be exiting Wednesday night,
followed by a break, and then a more consolidated area of
precipitation will develop within warm/moist advection and
isentropic ascent Thursday night lasting through Friday. The
majority of precipitation should fall early Friday and then
decrease later in the day, ending overnight. Below normal
temperatures will occur in the wake of this system until winds
become more southwesterly and downslope early next week.

BRB

&&

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Tue Apr 13 2021

MVFR ceilings and rain showers with some embedded thunderstorms will
move in slowly from the southwest up into central Oklahoma. KCSM,
KPNC, and KSWO will be near the edge of this precipitation swath. By
morning most of this activity should start moving out. Northeast
winds will diminish this evening.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  46  62  46 /  20  80  30  10
Hobart OK         67  44  61  46 /  30  70  40  10
Wichita Falls TX  69  49  63  49 /  40  80  40  20
Gage OK           62  39  59  41 /   0  10  30  10
Ponca City OK     65  44  64  43 /  10  20  10  10
Durant OK         72  52  65  51 /  20  70  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....12
AVIATION...14
Hazardous weather outlook, Apr 13, 12:48 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
148 PM CDT Tue Apr 13 2021

OKZ004>048-050>052-TXZ083>090-141900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
148 PM CDT Tue Apr 13 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
More widespread thunderstorm chances return mainly to western
north Texas and the southern half of Oklahoma this evening into
early Wednesday morning. A few strong storms with hail up to the
size of nickels are possible with this activity, but severe
weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Isolated to widely scattered thunderstorms will be possible
Wednesday afternoon mainly along and west of Interstate 35 and
south of Intestate 40. Occasional rain and thunderstorm chances
will continue Thursday and especially Friday. Severe thunderstorm
chances appear to be low during these times.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 13, 2:57 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
357 PM CDT Tue Apr 13 2021

OKZ036-TXZ083-085-132130-
Jackson OK-Wilbarger TX-Hardeman TX-
357 PM CDT Tue Apr 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Jackson...
northwestern Wilbarger and east central Hardeman Counties Until 430
PM CDT...

AT 356 PM CDT, a strong thunderstorm was located 5 miles north of
Chillicothe, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3421 9956 3437 9968 3458 9943 3434 9920
TIME...MOT...LOC 2056Z 239DEG 23KT 3433 9954

..speg.

The radar

The Altus AFB radar (KFDR), 44 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jackson

When
April 13, 3:45 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
34.660, -99.290

Altus Air Force Base report.

Hail, Tillman

When
April 13, 4:33 PM CST
Where
Tillman County, 0.69 mi N of Tipton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.510, -99.140

Hail, Caddo

When
April 13, 4:57 PM CST
Where
Caddo County, 0.89 mi NE of Ft Cobb Res Dam
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.170, -98.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954920, 954921, 954922.